Kansas, 2014Excessive Heat in Kansas, July 24, 2014
July 24, 2014 · NWS ICT · 1 event in 1 county or zone
Wichita's high temperature on the 24th reached 90 degrees. Late that afternoon, a 10 month old girl was left in a car.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wichita's high temperature on the 24th reached 90 degrees. Late that afternoon, a 10 month old girl was left in a car. Around 2 hours later, at 6:41 PM, Wichita police were dispatched. The girl died a few minutes later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 5:14 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 24, 5:14 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT THU JUL 24 2014
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 228 PM CDT THU JUL 24 2014
MAIN CONCERN IS RETURN OF THE HEAT AND POTENTIAL FOR A HEAT
ADVISORY THE NEXT COUPLE OF DAYS...FOLLOWED BY SLIGHT PRECIP
CHANCES AND COOLER WEATHER BY SATURDAY NIGHT AND SUNDAY.
UPPER RIDGE AXIS FROM NEW MEXICO INTO WESTERN KANSAS WILL
BECOME ELONGATED ACROSS THE SOUTHERN CONUS BY SATURDAY...AS
WESTERLY FLOW ALOFT INCREASES ACROSS THE NORTHERN PLAINS IN
RESPONSE TO AN UPPER LOW MOVING FROM THE CANADIAN ROCKIES
ACROSS THE SOUTHERN PRAIRIE PROVINCES. A HOT SOUTH TO
SOUTHWEST LOW LEVEL FLOW REGIME WILL DEVELOP ACROSS MUCH OF
KANSAS FRIDAY INTO SATURDAY...AHEAD OF A COLD FRONT WHICH WILL
GRADUALLY SINK SOUTH INTO THE AREA. THIS BOUNDARY SHOULD CREEP
INTO PORTIONS OF CENTRAL KANSAS BY FRIDAY NIGHT...AS AN INITIAL
WEAK SHORTWAVE ALOFT RIPPLES EAST ACROSS THE NORTHERN PLAINS.
CONVECTIVE CHANCES LOOK SLIM...THOUGH ANY ACTIVITY WILL LIKELY
INFLUENCE THE MOVEMENT AND POTENTIAL SOUTHERN EXTENT OF THE
SURFACE FRONT INTO SATURDAY. FOR NOW MOST OF THE FORECAST AREA
IS EXPECTED TO REMAIN ALONG/SOUTH OF THE APPROACHING FRONT
INTO SATURDAY...WITH MAXS AROUND THE CENTURY MARK AND HEAT
INDICES NEAR OR EXCEEDING HEAT ADVISORY LEVELS.
AS THE CANADIAN UPPER LOW DROPS SOUTHEAST ACROSS THE UPPER
MIDWEST AND WESTERN GREAT LAKES INTO SUNDAY...THE COLD FRONT
WILL PUSH SOUTH ACROSS THE ENTIRE AREA WITH SOMEWHAT COOLER
AND DRIER AIR OVERSPREADING CENTRAL AND SOUTHEAST KANSAS.
DARMOFAL
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 228 PM CDT THU JUL 24 2014
A STRETCH OF RELATIVELY COOLER WEATHER IS EXPECTED FOR MUCH
OF NEXT WEEK WITH TEMPERATURES AVERAGING BELOW LATE JULY CLIMO.
MAIN CHALLENGE IS WITH PRECIP CHANCES IN THE NORTH TO NORTHWEST
FLOW REGIME ALOFT. SOMEWHAT BETTER CHANCES ACROSS WESTERN INTO
CENTRAL KANSAS TUESDAY INTO WEDNESDAY WITH SHORTWAVES TOPPING
THE WESTERN RIDGE AND RIDING SOUTHEAST ACROSS THE PLAINS.
KED
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 608 PM CDT THU JUL 24 2014
PRESSURE GRADIENT AND A 50 KNOT SOUTH-SOUTHWESTERLY LOW-LEVEL JET
SHOULD KEEP BOUNDARY LAYER MIXY OVERNIGHT WEST OF I-135. GUSTS
AROUND 25 KNOTS APPEAR LIKELY THERE...WHILE SOUTHEAST KS WILL BE DECOUPLED.
DEEP MIXED LAYER (SURFACE-700 MB) ON FRIDAY EXPECTED ACROSS MOST
OF THE FORECAST AREA...WHICH WILL KEEP SOUTHWESTERLY WINDS GUSTING
TO 30 KNOTS IN CENTRAL/SOUTH CENTRAL KS FOR MUCH OF THE DAY. A FEW
MID-HIGH LEVEL CLOUDS ARE EXPECTED DURING THE FORECAST
PERIOD...BUT OTHERWISE VFR WILL PREVAIL.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 100 76 101 / 0 0 10 10
HUTCHINSON 75 102 75 102 / 0 10 10 20
NEWTON 75 101 76 101 / 0 10 10 20
ELDORADO 73 99 74 100 / 0 10 10 10
WINFIELD-KWLD 74 100 75 101 / 0 0 10 10
RUSSELL 75 103 73 100 / 0 10 10 20
GREAT BEND 76 103 74 101 / 0 10 10 20
SALINA 75 105 75 102 / 0 10 10 20
MCPHERSON 75 102 75 102 / 0 10 10 20
COFFEYVILLE 72 97 74 99 / 0 0 10 10
CHANUTE 69 97 73 99 / 0 0 10 10
IOLA 69 97 73 99 / 0 10 10 10
PARSONS-KPPF 70 97 74 99 / 0 0 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT FRIDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jul 24, 1:56 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT THU JUL 24 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-252000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
256 PM CDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
HEAT INDICES MAY FLIRT WITH 100 DEGREES ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS UNTIL EARLY EVENING...MAINLY WEST OF
I-135.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 108 DEGREES ACROSS
THE ENTIRE AREA ON FRIDAY AFTERNOON INTO THE EARLY EVENING.
ON SATURDAY...AFTERNOON HEAT INDICES WILL CLIMB ABOVE 100 DEGREES
AGAIN ACROSS THE ENTIRE AREA...AND MAY EXCEED 105 DEGREES OVER
PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS.
MEANWHILE...A SLOW MOVING COLD FRONT WILL SINK SOUTHWARD ACROSS
KANSAS AND BRING SLIGHT CHANCES FOR STRONG THUNDERSTORMS TO THE
REGION FOR SATURDAY NIGHT INTO EARLY SUNDAY...AND THEN AGAIN FOR
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
Excessive Heat, Sedgwick
- When
- July 24, 6:45 PM CST
- Where
- Sedgwick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
A 10-month old girl died after she had been left in a car for approximately 2 hours from around 4:30 to 6:40 PM.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Lightning Strike in Florida, July 24, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in North Dakota, July 24, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526186.